Bortezomib-induced neutrophilic dermatosis with CD30+lymphocytic infiltration
Bortezomib (Velcade) is a proteasome used in the treatment of myeloma. It is associated with a number of adverse cutaneous effects, often described as papulonodular rash on the upper half of the body. We report a new case characterised by the presence of CD30+ lymphocytic infiltrate in the lesions.
A 62-year-old woman receiving six courses of bortezomib for stage IIIA IgA myeloma presented a skin eruption during the second course of treatment that involved rounded papular or papulonodular elements on the upper body. Histopathological examination of a skin biopsy sample showed clinical picture reminiscent of Sweet's syndrome but including a significant number of CD30+ lymphocytes. The skin rash recurred to a greater or lesser degree during subsequent courses of therapy, but it was not necessary to discontinue the treatment. Symptoms subsided after the final course of bortezomib.
Skin eruptions with bortezomib are a common occurrence but generally do not prevent continuation of treatment. While they have given rise to a variety of histopathological pictures, clinical settings such as those seen with our patient appear common. In terms of histopathology, the rash is reminiscent of Sweet's syndrome but our case differed in terms of the presence of CD30+ infiltrate. The latter may be compared with reactional infiltrates of the same type seen during use of other treatments for malignant blood diseases. The underlying mechanism is poorly understood.
Available from: fitzpatricksdermatology.com
[Show abstract] [Hide abstract]
ABSTRACT: To highlight the recent observations regarding not only research but also the clinical features and management of Sweet's syndrome.
Some of the new insights concerning Sweet's syndrome include: (1) bortezomib-induced Sweet's syndrome (some of which are the histiocytoid variant), (2) a rare extracutaneous manifestation of Sweet's syndrome with cardiovascular involvement including coronary artery occlusion, and (3) the possibility that photosensitivity may have a role in the pathogenesis of Sweet's syndrome.
Animal models of Sweet's syndrome and new associated medication have been observed. The definitive mechanism of pathogenesis still remains to be elucidated. Recent observations in paediatric patients suggest evaluation of dermatosis-related cardiac involvement in patients with post-Sweet's syndrome cutis laxa. Treatment advances include antitumour necrosis factor- alpha drugs; however, these medications have also been associated with inducing Sweet's syndrome. Nearly 50 years after the initial description of an acute febrile neutrophilic dermatosis by Dr Robert Douglas Sweet, the dermatosis remains a fascinating condition with regard to laboratory investigation, clinical manifestations and treatment.
Current opinion in hematology 01/2013; 20(1):26-35. DOI:10.1097/MOH.0b013e32835ad132 · 3.97 Impact Factor
Available from: Giovanni Brandi
[Show abstract] [Hide abstract]
ABSTRACT: Abstract Context: Cutaneous toxicity is a frequent side effect of new anticancer targeted therapies. Skin reactions can severely impact the patient's physical, psychological and social well-being and may sometimes lead to discontinuations either treatment dose reductions. Objective: This study evaluates the impact of cutaneous adverse drug reactions (cADR) of the new therapies bortezomib and lenalidomide and presents a review of their skin side effects. Materials and method: Type, frequency, severity, time of onset and management of cADR were collected and the medical records of all multiple myeloma patients receiving bortezomib or lenalidomide in the Hematology and Medical Oncology Institute of the University of Bologna, were analyzed. Results: A total of 17 cADR occurred in 10 patients of 17 (58.8% of patients) treated with bortezomib: 5 rashes, 3 events of pruriginous rash, 1 purpuric rash, 2 records of mouth swelling, 1 stomatitis-mucositis, 3 cases of edema in the lower limbs, 1 patient referred pruritus and another telogen effluvium. Eight skin manifestations were due to lenalidomide in 7 patients of 25 treated (28%): 2 pruriginous rashes, 3 cases of edema, 2 records of pruritus, 1 case of stomatitis-mucositis. Three adverse events linked to bortezomib and 4 to lenalidomide forced to a complete withdrawal of the drug, while 3 reactions due to bortezomib mandated a dose reduction. Dermatological evaluation was performed only in 2 patients treated with bortezomib and 1 with lenalidomide. Discussion: Evaluations of cADR due to bortezomib and lenalidomide were performed. There are no other reports focused on skin events in patients treated with the triple regimen velcade (bortezomib)-thalidomide-dexamethasone (VTD) up to date. Our study suggests that cutaneous toxicities, when researched by Dermatologists, are a side effect even more frequent than the reported data. Limitations: As it is a single institute and retrospective study, ongoing cADR were rarely evaluated by dermatologists; thus, it is possible that cutaneous reactions (especially mild) may have been under reported by Hematologists and Oncologists in clinical records. Conclusions: Even with the development of new drugs for cancer treatment, "old" cutaneous side effects may still be present, compromising patients' quality of life. Physicians prescribing bortezomib and lenalidomide should monitor their patients for the spectrum of cADR, and they should involve dermatologists in consultations and management of these events. A multidisciplinar approach is necessary to oncologic patient in order to provide a tailored supportive clinical care.
Cutaneous and Ocular Toxicology 05/2013; 33(1). DOI:10.3109/15569527.2013.787086 · 1.12 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: More than 100 drugs are used to treat the many different cancers. They can be divided into agents with relatively broad, non-targeted specificity and targeted drugs developed on the basis of a more refined understanding of individual cancers and directed at specific molecular targets on different cancer cells. Individual drugs in both groups have been classified on the basis of their mechanism of action in killing cancer cells. The targeted drugs include proteasome inhibitors, toxic chimeric proteins and signal transduction inhibitors such as tyrosine kinase (non-receptor and receptor), serine/threonine kinase, histone deacetylase and mammalian target of rapamycin inhibitors. Increasingly used targeted vascular (VEGF) and platelet-derived endothelial growth factor blockade can provoke a range of pathological consequences. Many of the non-targeted drugs are cytotoxic, suppressing haematopoiesis as well as provoking cutaneous eruptions and vascular, lung and liver injury. Cytotoxic side effects of the targeted drugs occur less often and usually with less severity, but they show their own unusual adverse effects including, for example, a lengthened QT interval, a characteristic papulopustular rash, nail disorders and a hand-foot skin reaction variant. The term hypersensitivity is widely used across a number of disciplines but not always with the same definition in mind, and the terminology needs to be standardised. This is particularly apparent in cancer chemotherapy where anti-neoplastic drug-induced thrombocytopenia, neutropenia, anaemia, vascular disorders, liver injury and lung disease as well as many dermatological manifestations sometimes have an immune basis. The most insidious of all adverse consequences of targeted therapies, however, are tumour adaptation, increased malignancy and the invasive metastatic switch seen with anti-angiogenic drugs that inhibit the VEGF-A pathway. Adverse reactions to 44 non-targeted and 33 targeted, frequently used, chemotherapeutic drugs are presented together with discussions of diagnosis, premedications, desensitizations and importance of understanding the mechanisms underlying the various drug-induced reactions. There is need for wide-ranging acceptance of what constitutes a hypersensitivity reaction and for allergists to be more involved in the diagnosis, treatment and prevention of chemotherapeutic drug-induced hypersensitivity reactions.
CANCER AND METASTASIS REVIEW 09/2013; 32(3-4). DOI:10.1007/s10555-013-9447-3 · 7.23 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.